View Complete Reference

Allaart, PC (1997)

An invariant-sum characterization of Benford's law

Journal of Applied Probability 34(1), pp. 288-291.

ISSN/ISBN: Not available at this time. DOI: Not available at this time.



Abstract: The accountant Nigrini remarked that in tables of data distributed according to Benford's law, the sum of all elements with first digit d (d = 1, 2, , 9) is approximately constant. In this note, a mathematical formulation of Nigrini's observation is given and it is shown that Benford's law is the unique probability distribution such that the expected sum of all elements with first digits d1, , dk is constant for every fixed k.


Bibtex:
@article {MR1429075, AUTHOR = {Allaart, Pieter C.}, TITLE = {An invariant-sum characterization of {B}enford's law}, JOURNAL = {J. Appl. Probab.}, FJOURNAL = {Journal of Applied Probability}, VOLUME = {34}, YEAR = {1997}, NUMBER = {1}, PAGES = {288--291}, ISSN = {0021-9002}, CODEN = {JPRBAM}, MRCLASS = {60E05}, MRNUMBER = {1429075 (98d:60029)}, MRREVIEWER = {Peter Schatte}, }


Reference Type: Journal Article

Subject Area(s): Probability Theory